Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

June 20, 2018Jasper County, South Carolina

NWS Charleston, SC issued this special weather statement at Jun 20, 2018, 4:12 PM EDT for Jasper County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 4:12 PM EDT (20:12 UTC)
Expired
Jun 20, 2018, 4:45 PM EDT
In force
33 min
Issued by
NWS Charleston, SC

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 31 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS82 KCHS 202012
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
412 PM EDT WED JUN 20 2018

SCZ047-048-051-202045-
Inland Jasper-Coastal Jasper-Beaufort-
412 PM EDT WED JUN 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 412 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jasper, or 9 miles south of Ridgeland,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Ridgeland, Jasper, Calawassie Island, Grahamville, Old House, Laurel
Bay, Lemon Island and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3234 8110 3240 8109 3260 8080 3226 8075
TIME...MOT...LOC 2012Z 241DEG 13KT 3235 8103 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:58 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 1:58 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
158 PM EDT Wed Jun 20 2018

.SYNOPSIS...
The region will remain situated between Atlantic high pressure
and an inland trough of low pressure until later this week. The
trough of low pressure will then settle over the region and
will persist into early next week. A cold front could push into
the region by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 PM: Radar and satellite imagery shows convection developing
across the area, along differential heating boundaries now and
later along the sea breeze. CAMs have a decent amount of
convection over the next few hours, with the highest coverage
generally across the Charleston Tri-County area. SPC
mesoanalysis indicates MLCAPES approaching 3,000 J/kg in this
area, along with steep low level lapse rates. With DCAPEs
approaching 900 J/kg, the main threat would be damaging wind
gusts from the strongest storms.

Temperatures and dew points remain on track, so no changes were
made with the heat advisories. Though, if the convection really
cools things down they may need to be expired early.

Tonight: Any lingering evening convection should diminish in
the 01Z-03Z time frame and another warm and muggy ahead with
low temps Thursday similar to Wednesday morning.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
The strong upper ridge will hold strong on Thursday, with hot
weather continuing. Mid-level subsidence will limit overall
coverage of diurnal convection so we capped PoPs in most areas
at slight chance. Dewpoints away from the coastal corridor are
expected to mix out during the afternoon, though values in the
low to mid 70s in coastal zones could necessitate another Heat
Advisory for 105-107F heat index values.

Friday the upper ridge weakens and a shortwave pushes into the
area during the mid to late afternoon. Better low-level
instability and weaker upper subsidence supports greater
coverage of showers and tstms, especially in the afternoon.
Temperatures will not be quite as hot, though low to mid 90s are
still expected. A Heat Advisory cannot be ruled out, especially
in coastal SC where the sea breeze could increase dewpoints.

Saturday could be a degree cooler than Friday but lower 90s are
still expected across the area. Upper levels will remain
somewhat more conducive to convective development though no
significant shortwaves are anticipated. The main forcing will be
an inland trough and the afternoon sea breeze. Current heat
indices are forecast just below 105F.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The upper ridge will temporarily rebuild over the Southeast on
Sunday, causing temperatures to rise back into the middle 90s,
reducing convective coverage, and potentially requiring Heat
Advisories. A substantial upper vort max is forecast to drop
southeast into the area Monday, pushing a weak back door cold
front through the area Monday night or Tuesday. There is
increasing model agreement that temps will be a couple degrees
cooler next Tuesday and Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Mainly VFR. Showers and thunderstorms are developing
across the area. For now, we have VCTS mentioned in at least one
of the TAFs until 00Z. Amendments will be made if direct impacts
seem likely, which would probably entail visibility reductions
and gusty winds. Conditions will improve late this evening as
the convection decreases.

Extended Aviation Outlook: Mainly VFR outside any thunderstorms.

&&

.MARINE...
South to southwest flow will increase later today and into the
early part of the overnight in response to diurnal enhancements
of the mixed layer environment along the land/sea interface and
adjacent waters. Speeds should top out in the 15-20 kt range
with seas 2 to 4 ft through tonight.

A persistent summertime pattern will dominate the marine
environment Thursday through Monday as Atlantic high pressure
remains to the east and a lee trough exists inland. SW flow will
generally prevail, with winds turning a bit more southerly and
increasing along the coast each afternoon as a result of the sea
breeze.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ087-088-
     099>101-114>119-137>141.
SC...Heat Advisory until 7 PM EDT this evening for SCZ040-042>045-
     047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jun 20, 3:41 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
341 AM EDT Wed Jun 20 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-211330-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
341 AM EDT Wed Jun 20 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat: The combination of temperatures in the mid to upper
90s and moderate humidity could create heat index values exceeding
105 degrees each afternoon through Monday. Heat Advisories will
likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-211330-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
341 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 20, 3:04 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
304 PM EDT WED JUN 20 2018

GAZ116>119-201945-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
304 PM EDT WED JUN 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 303 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Richmond Hill, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Savannah, Richmond Hill, Montgomery, Garden City, Thunderbolt,
Vernonburg, Fort Mcallister and Sandfly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3193 8138 3203 8137 3208 8105 3184 8104
TIME...MOT...LOC 1903Z 268DEG 14KT 3198 8131
Special weather statement, Jun 20, 3:12 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
312 PM EDT WED JUN 20 2018

GAZ116-117-119-138>141-202000-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-
312 PM EDT WED JUN 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH AND CHATHAM COUNTIES...

At 312 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Belfast to near
Riceboro, and moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Riceboro, Belfast, Halfmoon Landing, Harris Neck, Retreat, Keller and
Sunbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3169 8150 3170 8149 3172 8154 3191 8132
      3184 8102 3158 8122
TIME...MOT...LOC 1912Z 260DEG 7KT 3186 8132 3172 8149
Special weather statement, Jun 20, 3:45 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
345 PM EDT WED JUN 20 2018

GAZ101-116>119-SCZ047-048-051-202030-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-Inland Jasper-Coastal Jasper-Beaufort-
345 PM EDT WED JUN 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 345 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Purysburgh to
near Fort Mcallister, and moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Hilton Head Island, Pooler, Bluffton, Richmond Hill,
Wilmington Island, Fort Pulaski National Monument and Bellinger Hill
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3189 8127 3237 8122 3225 8074 3209 8080
      3207 8083 3205 8084 3202 8082 3193 8085
      3183 8097
TIME...MOT...LOC 1945Z 297DEG 13KT 3230 8116 3194 8120
Special weather statement, Jun 20, 3:54 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
354 PM EDT WED JUN 20 2018

GAZ116-117-119-138>141-202045-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-
354 PM EDT WED JUN 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH AND CHATHAM COUNTIES...

At 354 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Keller to near
Ridgeville, and moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Darien, Wolf Island, Harris Neck, St. Catherines Island, Eulonia,
Valona, Little Saint Simons Island and South Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8140 3131 8144 3133 8144 3133 8147
      3138 8155 3140 8157 3190 8129 3183 8097
      3171 8110 3162 8110 3140 8123 3137 8122
      3135 8124 3131 8122 3129 8123
TIME...MOT...LOC 1954Z 290DEG 18KT 3186 8122 3140 8136
Special weather statement, Jun 20, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
412 PM EDT WED JUN 20 2018

SCZ047-048-051-202045-
Inland Jasper-Coastal Jasper-Beaufort-
412 PM EDT WED JUN 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 412 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jasper, or 9 miles south of Ridgeland,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Ridgeland, Jasper, Calawassie Island, Grahamville, Old House, Laurel
Bay, Lemon Island and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3234 8110 3240 8109 3260 8080 3226 8075
TIME...MOT...LOC 2012Z 241DEG 13KT 3235 8103

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:18 AM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton15 hr
Jun 20, 4:48 PM EDTSpecial Weather StatementCHSJasper42 min
Jun 20, 5:33 PM EDTSpecial Weather StatementCHSColleton42 min
Jun 20, 6:10 PM EDTSpecial Weather StatementCHSColleton, Hampton50 min
Jun 20, 6:15 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton, Jasper60 min
Jun 20, 6:39 PM EDTSpecial Weather StatementCHSDorchester51 min
Jun 20, 7:04 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton, Jasper56 min
Jun 20, 7:18 PM EDTSpecial Weather StatementCHSBerkeley42 min
Jun 20, 7:29 PM EDTSevere Thunderstorm WarningCHSBerkeley42 min
Jun 20, 3:04 PM EDTSpecial Weather StatementCHSChatham41 min
Jun 20, 3:12 PM EDTSpecial Weather StatementCHSLiberty48 min
Jun 20, 3:45 PM EDTSpecial Weather StatementCHSChatham45 min
Jun 20, 3:54 PM EDTSpecial Weather StatementCHSMcIntosh51 min
Jun 20, 5:50 PM EDTSpecial Weather StatementCHSLiberty40 min
Jun 20, 6:23 PM EDTSpecial Weather StatementCHSLong52 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.